Will I be okay if I have symptoms after two weeks on ART?
26 December 2022. Related: All topics, Newly diagnosed, Side effects, Starting treatment, Support.
I tested positive type 2 three weeks ago and started treatment immediately.
I feel a bit stronger but I’m still having fever, ongoing diarrhoea and I feel bloated.
Is it a side effect from the treatment or is too late for me?
Thanks for getting in touch and for letting us post an answer online online.
Even if you are already ill when you are diagnosed, HIV treatment – called ART – is very effective. It can still work really well.
As you started ART straight away, do you have your CD4 result yet? This is a blood test and results can be from about 0 to 1600. Higher is much better and less than 200 is advanced HIV.
Your CD4 result would help me comment on your current symptoms.
- If you had these symptoms before starting ART, the meds can improve them. This might take a few weeks.
- Sometimes, if your CD4 count is less than 50, new symptoms can be from a new illness. This needs expert care because the new infection s can be very serious.
- New symptoms can also be low level side effects as your body gets used to ART.
Please talk to your doctor about which of these is most likely.
HIV-2 is much less common than HIV-1. It usually progresses more slowly, but needs to be managed just as carefully. One difference is that some of the drugs used to treat HIV-1 do not work against HIV-2.
ART will already be working though and things should soon get much easier.
Please let me know if you have more questions.
Hi Adee, yes ART will still work. Your CD4 count does not change how well ART works. ART will allow your CD4 count to recover.
I want to know if ART will still work even the CD4 is less than 40 and at stage 4 HIV.